Quetiapine-associated dysphagia

World J Biol Psychiatry. 2009;10(4 Pt 2):623-5. doi: 10.1080/15622970802176495.

Abstract

We report a case of quetiapine-induced dysphagia in a geriatric patient which improved with discontinuation of the antipsychotic. The patient had developed dysphagia while being treated with antipsychotics for bipolar disorder. The patient's dysphagia showed significant improvement when she was taken off quetiapine. We review the available literature on antipsychotic-related dysphagia and suggest that clinicians need to be aware of the potential for this syndrome even with lower potency antipsychotics.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antipsychotic Agents / adverse effects*
  • Antipsychotic Agents / therapeutic use
  • Bipolar Disorder / drug therapy*
  • Deglutition Disorders / chemically induced*
  • Deglutition Disorders / diagnosis
  • Diagnosis, Differential
  • Dibenzothiazepines / adverse effects*
  • Dibenzothiazepines / therapeutic use
  • Dyskinesia, Drug-Induced / diagnosis
  • Female
  • Humans
  • Quetiapine Fumarate

Substances

  • Antipsychotic Agents
  • Dibenzothiazepines
  • Quetiapine Fumarate